Louisiana, 2008

Tornadoes and Damaging Winds in Louisiana, April 4, 2008

April 4, 2008 · NWS SHV · 15 events in 8 counties and zones

Severe thunderstorms that developed during the evening of April 3rd across the northern half of northeast Texas, southeast Oklahoma and southwest Arkansas continued into the southern portions of northeast Texas as well as northwest Louisiana in a very unstable atmosphere. These supercell thunderstorms developed into bow echo like appearances due to very strong shear in the lower levels of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$845,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms that developed during the evening of April 3rd across the northern half of northeast Texas, southeast Oklahoma and southwest Arkansas continued into the southern portions of northeast Texas as well as northwest Louisiana in a very unstable atmosphere. These supercell thunderstorms developed into bow echo like appearances due to very strong shear in the lower levels of the atmosphere, producing straight line wind gusts, damaging hail as well as a few tornadoes. Flash flooding was also reported over portions of the region as the storms produced excessive heavy rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 5:26 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 4, 5:26 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 AM CDT FRI APR 4 2008

.DISCUSSION...

UPDATED ZONES TO INCLUDE NEW SEVERE THUNDERSTORM WATCH 163.

&&

.PREV DISCUSSION... /ISSUED 511 AM CDT FRI APR 4 2008/

DISCUSSION...

EARLY THIS MORNING A COLD FRONT HAD PUSHED INTO THE NORTHWEST
SECTIONS OF THE FOUR STATE REGION AND EXTENDED NEAR KLIT TO
KTXK...AND KTRL LINE. SHOWERS AND THUNDERSTORMS CONTINUED TO
DEVELOP ALONG AND NEAR THE SYSTEM WITH STRONG TO SEVERE
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. HAVE ISSUED A FLASH
FLOOD WATCH FOR THE FOUR STATE REGION GIVEN THE RAINFALL MAY BE
HEAVY AT TIMES AND STORMS CAN TRAIN OVER THE SAME LOCATIONS.
RAINFALL AMOUNTS OF TWO TO FOUR INCHES WILL BE POSSIBLE SINCE
THE PRECIPITABLE WATER VALUE REMAIN HIGH AND RANGE FROM ONE
AND ONE HALF TO NEAR ONE AND THREE QUARTERS OF AN INCH. AN UPPER
LEVEL TROUGH WILL SWING ACROSS THE CENTRAL AND SOUTHERN PLAINS
LATER THIS AFTERNOON AND OVERNIGHT NUDGING THE SURFACE FRONT
TO THE SOUTHEAST AND AWAY FROM THE AREA BY SATURDAY. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS THE FRONT MOVES
TO THE SOUTHEAST WITH LARGE HAIL...AND HIGH AND DAMAGING WINDS
THE MAIN THREAT IN ADDITION TO THE HEAVY RAINFALL. SURFACE HIGH
PRESSURE WILL BUILD INTO THE FOUR STATE REGION DURING SATURDAY
AND EXPECTING TO REMAIN RAIN FREE UNTIL THE EARLY HALF OF
NEXT WEEK WHEN OUR NEXT FRONT MOVES INTO THE FORECAST AREA.
CURRENT MODEL DATA HINTS AT A WET PERIOD FOR THE LATE HALF OF THE
NEXT WORKWEEK. STAYED NEAR THE GFS MOS TEMPERATURES. /06/

AVIATION...

MVFR TO VFR CONDITIONS CONTINUE ACROSS MUCH OF THE AREA...BUT TSRA
ACTIVITY ALONG THE I30 CORRIDOR THIS MORNING WILL BE THE MAIN
CONCERN FOR AREA TERMINALS. STRONG THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS THE ARKLATEX THIS MORNING AND INTO THE AFTERNOON...AS A
COLD FRONT CONTINUES TO MOVE AT SNAILS PACE ACROSS THE AREA. THE
FRONT CURRENTLY NEAR A FSM TO DFW LINE...WILL CONTINUE TO TAP INTO
DEEP MOISTURE OUT AHEAD OF IT IN NORTHEAST TEXAS...SOUTHERN
ARKANSAS...AND NORTHERN LOUISIANA. MVFR TO VFR CONDITIONS WILL
PREVAIL...BUT TEMPO IFR CONDITIONS WILL BE LIKELY AS THUNDERSTORMS
MOVE ACROSS AREA TERMINALS TODAY. BY 00Z...TSRA ACTIVITY SHOULD BE
ENDING AT ARKLATEX TERMINALS...WITH IMPROVING CONDITIONS OVERNIGHT.
/11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  48  73  49 / 100  30   0   0
MLU  72  49  69  47 / 100  60   0   0
DEQ  63  42  72  43 /  80  10   0   0
TXK  69  45  71  48 / 100  20   0   0
ELD  71  45  70  47 / 100  40   0   0
TYR  71  46  72  50 / 100  20   0   0
GGG  71  46  72  49 / 100  20   0   0
LFK  72  49  75  50 / 100  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES: AND
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

06
Hazardous weather outlook, Apr 4, 5:00 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT FRI APR 4 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND TRAIN
ALONG AND NEAR A COLD FRONT THAT WILL BE MOVING SOUTHEAST
ACROSS THE AREA TODAY AND OUT OF THE AREA TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...IN
ADDITION TO LARGE HAIL AND HIGH AND DAMAGING WINDS. THE HEAVY
RAINFALL WILL PRODUCE AMOUNTS OF NEAR ONE UP TO TWO INCHES
WITH TOTALS APPROACHING THREE TO FOUR INCHES BEFORE
ENDING TONIGHT. FLASH FLOODING WILL BE POSSIBLE ESPECIALLY WHERE
PREVIOUS RAINS OVER THE PAST FEW DAYS HAS OCCURRED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS WILL RETURN NEAR MID WEEK WITH
THE LATE HALF OF THE WEEK LOOKING WET. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY AND TONIGHT.

06

In the hours before

Local storm report, Apr 4, 3:30 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             5 SW HORATIO            33.89N 94.42W
04/04/2008  M0.75 INCH       LITTLE RIVER       AR   TRAINED SPOTTER

&&

STEVENS

The radar

The Shreveport radar (KSHV), 56 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
April 4, 7:54 AM CST
Where
De Soto County, 4.89 mi WNW of Trenton
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.950, -93.800

Trees were downed across Harts Bluff Road.

Thunderstorm Wind, Red River

When
April 4, 8:10 AM CST
Where
Red River County, 1.89 mi ENE of Carroll
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.090, -93.370

Trees down at State Highway 515 and US Highway 71.

Thunderstorm Wind, Red River

When
April 4, 8:18 AM CST
Where
Red River County, 0.59 mi E of Coushatta
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.020, -93.340

Trees down at State Highway 480 and US 71 and all along US 71 south of Coushatta, Louisiana.

Thunderstorm Wind, Sabine

When
April 4, 8:20 AM CST
Where
Sabine County, Pleasant Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.820, -93.520

Trees and power lines were downed near the Pleasant Hill High School. Trees were also downed near Many High School on Hwy 6 East. High winds were also reported across the Ebarb community. A tree fell across a hair salon in Ebarb. Trees also fell across two vehicles and a boat near Ebarb. A logging truck was also destroyed when a tree fell across it.

Lightning, Bienville

When
April 4, 8:50 AM CST
Where
Bienville County, 1.81 mi SE of Pratt
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
32.480, -92.960

Lightning resulted in an explosion at a drilling rig on Highway 9 and Moriah Mountain Road.

Thunderstorm Wind, Winn

When
April 4, 9:00 AM CST
Where
Winn County, 0.59 mi W of Winnfield
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.920, -92.640

Widespread trees and powerlines were downed across the entire parish.

Tornado, Winn

When
April 4, 9:08 AM CST to 9:12 AM CST
Where
Winn County, 2.72 mi WNW of Atlanta to 3.36 mi E of Atlanta
Rating
EF1
Path length
5.79 mi
Path width
400 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
31.820, -92.790

An EF1 tornado occurred approximately 3.5 miles west of Atlanta, Louisiana along Gum Springs Road. A barn was completely destroyed with metal strewn into trees due east of the barn. One house sustained shingle damage along Gum Springs Road. Numerous trees were snapped and uprooted along the path of the tornado which ended 3 miles east of Atlanta along State Route 1228 where several large trees were snapped around a small house. Several trees were also downed in the community of Atlanta including several by the school and church across from the school.

Thunderstorm Wind, Jackson

When
April 4, 9:09 AM CST
Where
Jackson County, 0.69 mi N of Chatham
Measured
55 kt (63 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
32.310, -92.450

A home and a local church was destroyed by falling trees in town. A large tree was snapped in front of Moss Home Health in Jonesboro. In addition...several large trees were downed between the Jonesboro and Hodge communities. Trees were also downed in front of the Hodge Bank.|Numerous trees were also downed near the Jonesboro area. Some of the worst damage was on Polk Avenue where a huge oak tree hundreds of years fell and just missed a home in town. Trees also fell on Hickory Street, Walker Road and Northeast Street. One home was severly damaged when a tree fell through it.

Thunderstorm Wind, Jackson

When
April 4, 9:15 AM CST
Where
Jackson County, 0.69 mi N of Chatham
Measured
57 kt (66 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.310, -92.450

Numerous trees and powerlines were downed across Chatham, Louisiana and across the entire parish as well.

Thunderstorm Wind, Ouachita

When
April 4, 9:17 AM CST
Where
Ouachita County, 0.58 mi E of Frizzell
Measured
56 kt (64 mph) estimated gust
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
32.570, -91.990

Trees fell across several homes as well as several outbuildings in the town of Swartz, Louisiana.

Tornado, Winn

When
April 4, 9:21 AM CST to 9:26 AM CST
Where
Winn County, 4.51 mi ESE of Menefee to 5.76 mi SSE of Flat Creek
Rating
EF1
Path length
7.6 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
31.921, -92.501

An EF1 tornado touched down approximately 8 miles east of Winnfield, Louisiana along State Route 124. Many large trees were downed across the highway including one on a car injuring the driver. Numerous large trees were snapped or uprooted along the path of the tornado which crossed T Wells Road south of Hwy 124 along Albritton Road where several large trees were uprooted and snapped across the road and in the adjacent forest. No homes were damaged from this tornado however several large trees fell next to homes.

Thunderstorm Wind, Caldwell

When
April 4, 9:28 AM CST
Where
Caldwell County, 3 mi SSE of Columbia Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.080, -92.030

Several trees downed on State Highway 126 which had to be closed.

Thunderstorm Wind, Ouachita

When
April 4, 9:30 AM CST
Where
Ouachita County, Breard
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.530, -92.080

Trees were downed along U.S. Highway 165 just north on Monroe, Louisiana.

Thunderstorm Wind, Caldwell

When
April 4, 9:38 AM CST
Where
Caldwell County, 0.59 mi E of Clarks
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.030, -92.140

Numerous trees were downed across the entire parish. Clarks, Louisiana was one of the worst hit places with trees downed in town.

Thunderstorm Wind, Caldwell

When
April 4, 9:43 AM CST
Where
Caldwell County, 2.92 mi E of Blankston
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.250, -92.080

Numerous trees downed across the northern part of the parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93840, 93858, 93860, 93913, 93865, 93904, 93863, 93911, 93866, 93912, 93917, 93906, 93908, 93909, 93910.